Wednesday, July 29, 2009

thematic ending

The theme for this months' posts, if you haven't already guessed, has been "How much can Life possibly suck?"

To close out the month on a thematic note, today's visit with Other Dr. Lee was not terribly heart warming.

I learned little more than what the current "standard of care" is for a patient like me and that what comes next promises to be more irritating and still not promise a cure. I don't know if I feel more naive or misled but the certainty of never ever getting rid of this **** is crushing.

What little more I did learn was that there may be another study out there I might qualify for. This one is at Georgetown... I just got off the phone with them now relaying some preliminary details about where I'm at in this mess. We'll see.

Meanwhile, Regular Dr. Lee consented to letting me skip the next Avastin drips in an effort to get back onto an even keel. It has been murder eating bland foods, feeling no better from the antibiotic, and hardly sleeping needing to be within a few yards of a bathroom around the clock. Depression is drowning me but there is nothing any therapist is going to say to me or sit there and listen to that changes the reality of living like this. Sucks does not begin to describe life like this.

Tune in next month. Maybe August will be rainbows and unicorns?


Adam said...

A friend was just diagnosed with cancer for the 3rd time in 2 years yesterday. I feel your pain, but promise it is a good fight.

Ryan said...

Best of luck to you! I'll be watching to see if you find a magic bullet I can tag along with. It's very unfortunate, all the side effects you're having to deal with. Quality of life is very important; your ideas for an "elective" ileostomy might indeed make things much nicer for you in the long run.

Doctors are strange beasts. They never say you "beat" metastatic cancer, even if you do for all intents and purposes.

I'm interested to see how laying off the Avastin does for your side effects. It's strange that your side effects and mine have almost no intersection. I get nosebleeds and I think a huge headache from Avastin. I'm also not sure Avastin is really all that useful in the grand scheme of treatment. But it's something more than nothing and statistically improbable to make you do any worse, so if you can tolerate it... well I guess it's a good thing.

Again, best of luck to you. Try to stay positive (even though you can't find much in the near-field to be positive about).

Katie said...

Hi John, found your blog via Steve. Hang in there... It's because of patients like you who don't give up on finding a cure that I do what I do day to day as an onc nurse.